Joint Hypermobility and Joint Hypermobility Syndrome By Alan G. Pocinki, MD, PLLC
Once I read this, a few things clicked into place for me, diagnosis-wise.
It would appear that the digestion issues I've been experiencing could be due to high levels of adrenaline. The adrenaline cycle is a vicious one though.
"Many of the autonomic nervous system problems associated with hypermobility are characterized by an "over-response" to physical and emotional stresses, which often leads to fluctuations in heart rate and blood pressure, as well as digestive and respiratory symptoms. Sickness, pain, emotional stress, and even fatigue itself can raise adrenaline levels, and acute stresses can trigger adrenaline surges, leaving you jittery, anxious and even more exhausted. Worse, such surges can trigger an excessive counter-response, causing nausea, sweating, lightheadedness, diarrhea, and of course, even more fatigue. Even sensory stimuli, such as bright lights or loud noises, can trigger an exaggerated or over-response, causing sensitivity to light and sound."
"...when hypermobile people try to fall asleep, the stimulating effect of their extra adrenaline may keep them awake. If they are able to fall asleep, they may continue to make too much adrenaline overnight, giving them a shallow, dream-filled sleep, so that they wake feeling unrefreshed. Pain further stimulates adrenaline, making restful sleep even more difficult. When studied in the sleep lab, they often have a relative and sometimes complete lack of deep sleep, and/or increased number of sleep-disrupting "arousals." Poor sleep can cause irritability and fatigue, which in turn can trigger more adrenaline (to try to overcome the fatigue), which in turn can make sleep worse. This vicious cycle can eventually cause serious disability."
So, the fatigue, adrenaline, pain, adrenaline, fatigue cycle continues unabated until you burn out, or potentially damage your adrenal glands. It's a positive feedback loop (if you can remember high school chemistry), and the worse it is, the worse it will continue to get, until it is interrupted. Most doctors would first recommend changes to diet, exercise, and sleep patterns to see if that would help balance things out. Since a lot of EDSers have problems when they change their diet and exercise, and are mostly unable to get restful sleep, the next course of action would be some sort of beta blocker, in combination with a nighttime pain reliever, which will help to break the cycle starting with adrenaline, which should then allow for restful sleep, leaving you in less pain when you wake refreshed.
Now all of this may sound wonderful; start me on some beta blockers, and I should be fine, right? The hardest part will be to find a doctor willing to prescribe them to me. Also, finding a doctor willing to diagnose me with POTS (tilt table test). And have an upright MRI of my C-spine (to conclusively check for Chiari).
I can see the silver lining, but it is surrounding a very large, dark and ominous cloud.
Joe, The Email, And What I Have to Say
1 day ago